Statins are a class of medicines that are frequently used to lower blood cholesterol levels. These drugs are able to block the action of a chemical in the liver that is necessary for making cholesterol. Specifically, statins inhibit an enzyme called HMG-CoA reductase. Although cholesterol is necessary for normal cell and body function, very high levels of it can lead to atherosclerosis, a condition where cholesterol-containing plaques build up in arteries and block blood flow. By reducing blood cholesterol levels and the formation of plaques, statins may lower the risk of chest pain (angina), heart attack, and stroke.
Many people who begin statin treatment do so in order to lower their cholesterol level to less than 5mmol/l, or by 25-30%. Physicians may opt to increase the dosage if this target is not achieved. Treatment with statins usually continues even after the target is reached in an attempt to prevent atherosclerosis.
It is well known that statin drug consumption can sometimes cause side effects including nauseaand muscle/joint pain. Infrequently, statins may even cause liver damage and muscle break-down (rhabdomyolysis) in some individuals.
However, a new study now suggests that the use of statins appears to be associated with an increased risk of musculoskeletal injuries, including an increased risk of dislocations, strains, and sprains. Researchers suggest the full range of musculoskeletal adverse events might not be fully known and that further studies are needed, especially in active individuals.
“These findings are concerning because starting statin therapy at a young age for primary prevention of cardiovascular diseases has been widely advocated,” says Dr Ishak Mansi and colleagues in a study published last month in the Journal of the American Medical Association: Internal Medicine.
This study included 6967 statin users “propensity-matched” with 6967 nonusers. Of the statin users, the majority were treated with simvastatin (73.5%) and approximately one-third had been prescribed maximum doses of the drugs, including simvastatin (“Zocor”) 80 mg, atorvastatin(“Lipitor”) 80 mg, or rosuvastatin (“Crestor”) 40 mg. Simvastatin 80 mg is currently restricted on the US market because of concerns about muscle damage.
In the propensity-matched analysis, treatment with a statin was associated with a 19% increased risk of any type of musculoskeletal injury, a 13% increased risk of dislocations, strains, and sprains, and a 9% increased risk of musculoskeletal pain. The study authors also reported a trend toward a 7% higher risk of osteoarthritis/arthropathies, but the association was not statistically significant in the propensity-matched analysis.
In addition, researchers observed no association between the number of years an individual took simvastatin and the risk of musculoskeletal injuries.
The study authors suggest that musculoskeletal adverse events with statins may represent a lesser known side effect of the drug class and should be studied further, especially in individuals who continue to be physically active. A better understanding of the full risks of statins will also “provide more complete data for cost/benefit and cost-effectiveness analyses of statin use,” they advise.
In conclusion, if you are taking any statin medication and experience any kind of muscle/joint pain, strain/sprain, or musculoskeletal injury, please report this to your prescribing physician for evaluation of your status and for data collection on this emerging area of concern.
We are a Sports Chiropractic and Rehabilitation facility located in Walnut Creek, CA. Feel free to contact us with your questions or concerns at (925) 945-1155 or request an appointment.